News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gastroenterology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gastroenterology Answers List

Forum Name: Gastroenterology Topics

Question: drug induced pernicious anemia


 fleecy - Fri Nov 11, 2005 4:56 am

Hi,
Recently I was diagnosed with a drug induced pernicious anemia that has caused some severe neurological symptoms along with some heart problems.
I was started on b12 injections 3 months ago. Doctor is only giving once a month. I am still having new neurological symptoms cropping up.

My questions are:
Is once a month shot enough?
If you are deficeint in b12 does this cause other dificiencies.
I am bruising alot. Counter over 32 bruises on legs thighs and arms.
I have also had some heart problems. arrythmeias and shortness of breath, along with extreme fatigue and some pain on excertion.

Can this condition damage the heart. Should I consult a cardiologist.
Will the Hcl in my stomach ever return.
I get severe pain if I do not eat, and also have been woken up early morning with abdominal pain.

Thanks for your reply in advance
 Dr. Safaa Mahmoud - Mon Dec 11, 2006 6:26 pm

User avatar Hello,

Many diseases result in interference with the absorption and metabolism of vitamin B-12 and cobalamin (Cbl) deficiency,. This will result in the development of a macrocytic anemia and neurological complications.

Although a list of drugs interfere with Cbl uptake in the ileum as they causes mucosal damage, they rarely cause symptomatic vitamin B-12 deficiency because it needs long time to deplete body stores of Cbl.

These drugs include:
- neomycin,
-metformin
-colchicine.

Many active forms of vit B12 are used for treatment (e.g.Cyanocobalamin).

The usual dose is 100 mcg IM qd for 1 wk, followed by 100 mcg IM qwk for 5-6 wk, then 100 mcg IM qmo for life. Other dosing schedules are prescribed by specialized doctors.

It would be helpful if you can inform us what kind of therapy that caused your problem, how the diagnosis is made, and what is the full report of your last blood picture and other tests done?

Follow up with your doctor is essential.
Best regards.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here